Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

176 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes increased blood pressure while suffering from constipation?

Answered by
Dr.
Dr. Sunil

Gastroenterologist

Practicing since :1982

Answered : 351 Questions

default
Posted on Tue, 23 May 2017 in Digestion and Bowels
Question: Hi, I feel myself ok untill the time of bowel movements. Before bm my blood pressure gets a little high, I feel constipated, hard with bm. Do not use any laxatives. After inducing myself to have bm I have high blood pressure? What can it be. My diet is healthy with lots of fiber
doctor
Answered by Dr. Sunil 3 hours later
Brief Answer:
Valsalva's maneuver is causing problem indirectly.

Detailed Answer:
Hi Dear,
Thanks for choosing HealthcareMagic for your query.As per your query answer is-

Frequency of bowel movements differs among different people and may also vary in every person’s bowel habits. While some people have bowel movements daily, sometimes even two to three times a day, other people may only do so once or twice a week. Constipation occurs when one’s bowel movements become less frequent than usual. When this happens after more than three days, it may be more difficult to pass stools because they become harder.

Difficulty in passing stools often leads an individual to strain while sitting on the toilet to pass stools forcefully. Straining involves holding one’s breath and bearing down. This action is medically known as a Valsalva’s maneuver, where one forcibly exhales against a closed glottis (a part of the airways involved in allowing air entry to the lungs).

During sustained straining while defecating, you are doing Valsalva maneuver, which increases abdominal pressure and helps in forcing out stools from the colon. However, this action also has effects on the circulatory system. Holding your breath while bearing down causes a temporary increase in pressure inside the chest, which reduces blood flow to the heart. Heart rate also decreases and during this period, the blood volume pumped by the heart to the rest of the body may fall. The body compensates with a series of increases and decreases in blood pressure and heart rate. As you release the straining motion and begins to breathe again, a sudden rise in arterial blood pressure and a slowing of heart rate may occur.

I hope you understood well the cause of your elevated blood pressure while defecating.
Basically its something physiological and not pathological.

Treatment-
Use any laxative like lactulose or Isabghul husk this will cause your stools to pass easily through your anus.
Things will settle down if constipation is relieved.

In case you have any other query please do follow up.

Regards!
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Sunil 21 hours later
Hi,
What can it be that I feel myself well and healthy untill my bowel movements. I used to have had one bm a day. Now, I feel constipated, when I am finally done with my bm I get high blood pressure for about 3-4 hours it goes up to 145/70 than goes down to 100/60. Than I feel a little discomfort in my stomach or pain. I change my diet . I eat much less. Is there anything I should worry about? Thank you.
doctor
Answered by Dr. Sunil 6 hours later
Brief Answer:
Follow up with advice.

Detailed Answer:
Hello again Dear,
As already explained by me above constipation is the root cause of all your problem.So take treatment for constipation and you will feel relieved.Treat the root cause of problem and problem would be solved.
Over straining is stimulating your nerves causing increase blood pressure.Take syrup lactulose daily to relieve you from constipation.There is no need to worry right now nut quality of life is compromised due to constipation.As diet changes alone are not sufficient you should take laxative.
Marked elevation of systolic blood pressure is suggestive of over stimulation of nervous system.

Hope i answered your query.
Regards.
Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics ,   ,   ,  

Recent questions on  Arterial blood

doctor1 MD

I have high blood pressure(165/110) and was put on Lisinoprin 3 weeks ago and it has come down about 30 points...however i have head aches and have shortness of breath . I wake up at night and feel like i'm not getting enough oxygen . I weigh 260...

doctor1 MD

I have been experiencing moderate confusion, short term memory loss , loss of focus/concentration, moderate numbness in fingers/toes, sudden strong heartbeat, continuous fatigue, extreme dry mouth , and sweating hands/feet. Symptoms started 3...

doctor1 MD

I ve noticed lately when I am in my office that my right hand is colder & it feels colder than my left hand. I was just wondering if this is indicative of any underlying medical problem?

doctor1 MD

My blood has been very dark in color lately. I am a bit concerned because I have not changed any of my habits. I still eat regular and as healthy as I can, I guess. I exercise daily and take regular vitamin supplements. I am a 25 year old man and I am bothered by my lack of knowledge in regards to the issue at hand. Please offer any information or insight that you can. Your time and input will both be greatly appreciated.

Thank You

doctor1 MD

What's the name of the device they always show in movies and shows and stuff where it's a bobbing red line that generate peaks to measure heart rate? Then usually when someone dies, it's just a solid red line.